Texas, 2018

Flash Flooding in Texas, October 7 to 8, 2018

October 7 to 8, 2018 · NWS EWX · 8 events in 3 counties and zones

An upper level trough over the southwestern US moved slowly toward the east causing heights to fall over Texas. A shortwave trough moved through this pattern and triggered thunderstorms across the western part of South Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough over the southwestern US moved slowly toward the east causing heights to fall over Texas. A shortwave trough moved through this pattern and triggered thunderstorms across the western part of South Central Texas. Southeasterly low level flow ahead of this disturbance had increased precipitable water values to around 1.8 inches which was sufficient to produce locally heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 7, 6:00 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Oct 7, 6:00 PM CST, 4 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
700 PM CDT Sun Oct 7 2018

.AVIATION...
/00Z TAFS/
Cigs/vsbys should remain VFR for the most part for the I-35 sites
this evening. Cigs are expected to lower to MVFR category around
midnight tonight for KAUS, KSAT and KSSF and stay that way through
late Monday morning. Some showers are expected across these terminals
mainly by day break on Monday with a second round of scattered
showers and thunderstorms from mid to late afternoon. During that
time, cigs and vsbys should be MVFR. Winds are expected to be from
the southeast at around 10 knots for most of the forecast period with
higher gusts during thunderstorm activity.

KDRT is expected to be impacted by thunderstorm activity this
evening into the overnight hours with storms moving across or nearby
the terminal for the period. These storms are capable of producing
frequent cloud to ground lightning and wind gusts of 20 to 25 knots.
There may be a break around 07Z Through 09Z with most of the
activity to the east of the airport and VFR cigs could occur for a
short period before going back down to MVFR through mid afternoon on
Monday.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT Sun Oct 7 2018/

SHORT TERM (Today through tonight)...
The current weather pattern is characterized by a large, high
amplitude trough across the western CONUS with the center of the
upper low currently situated over northern Arizona/southern Utah and
slowly progressing eastward. This has yielded southwest flow aloft
across south central Texas, which is bringing a steady stream of
Pacific moisture across Mexico and into the region, primarily focused
out west along the Rio Grande (which can be seen via GOES-16 water
vapor imagery). PWATs, as analyzed by the SPC mesoanalysis, are up to
1.7" in this area, which registers above the 90% percentile per
climatology. A few subtle perturbations embedded within the upper
level flow as well as weak forcing due to some weak positive
vorticity advection from the approaching trough, paired with this
area of ample moisture, will create the threat for heavy rainfall
this evening and overnight tonight across the Rio Grande and southern
Edwards Plateau. The SPC HREF shows a strong signal for heavy
rainfall, and single deterministic CAMs such as the HRRR and the NAM
nest also continue to suggest a locally heavy rainfall threat for
this region. As such, WPC does indeed highlight this area with a
slight risk for excessive rainfall. Thus, a Flash Flood Watch has
been issued for this region and will be in effect from 7 pm tonight
through 7 am Monday.

While the focus for heavy rainfall should remain confined to the
western portions of the region, the rest of south central Texas
should see isolated to scattered showers and thunderstorms overnight
tonight, with overnight lows ranging from the low to mid 70s.

LONG TERM (Tuesday through Sunday)...
Scattered to widespread showers and thunderstorms are expected to
continue through Wednesday morning as the region remains under the
influence of the approaching trough and eventual surface cold front.
Locally heavy rainfall will be possible, and even some strong to
marginally severe storms are also possible. The trough axis and cold
front should move through the region on Wednesday, bringing rain
chances to an end as weak upper level ridging begins to build. Highs
will be in the upper 70s to low 80s for Thursday through Saturday
with lows in the upper 50s to mid 60s. Highs on Sunday are only
expected to reach the low to mid 70s across the region.

The remnants of Hurricane Sergio (in the Pacific) will come ashore
across Baja California and is progged to be absorbed into an upper
level trough in the vicinity of the desert southwest. This feature may
approach the region as we head into next weekend, so have re-
introduced some 20 to 30 percent PoPs for Saturday and Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  83  72  83  68 /  30  50  40  80  60
Austin Bergstrom Intl Airport  73  84  72  84  68 /  30  50  40  80  60
New Braunfels Muni Airport     72  83  72  84  68 /  30  50  50  70  60
Burnet Muni Airport            71  80  70  80  64 /  30  50  50  80  50
Del Rio Intl Airport           71  82  70  84  65 /  80  60  60  60  20
Georgetown Muni Airport        72  83  72  82  66 /  30  50  40  80  60
Hondo Muni Airport             73  82  72  84  67 /  60  60  50  70  40
San Marcos Muni Airport        72  83  72  85  68 /  30  50  50  70  60
La Grange - Fayette Regional   74  87  74  87  70 /  20  40  30  60  60
San Antonio Intl Airport       73  83  73  85  69 /  40  50  50  70  50
Stinson Muni Airport           73  83  73  85  70 /  40  50  50  70  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for Bandera-Edwards-Kerr-
Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

&&

Mesoscale/Aviation...17
Synoptic/Grids...Huffman
Hazardous weather outlook, Oct 7, 3:03 AM CST, 19 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
403 AM CDT Sun Oct 7 2018

TXZ171>173-183>194-202>209-217>225-228-081115-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
403 AM CDT Sun Oct 7 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered showers and thunderstorms will increase across
the area this afternoon and tonight. Rainfall amounts of
one to two inches are possible with isolated amounts up
to four inches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms with locally
heavy rain are possible Monday into Tuesday until a front pushes
through the region Tuesday. Drier conditions are expected for
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 7, 5:07 PM CST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
607 PM CDT SUN OCT 7 2018

TXZ184-185-202-203-072345-
Uvalde TX-Kinney TX-Edwards TX-Real TX-
607 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY...
NORTHWESTERN UVALDE...SOUTH CENTRAL EDWARDS AND SOUTHWESTERN REAL
COUNTIES UNTIL 645 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Montell, or 23 miles northeast of Brackettville, moving
north at 25 mph.

Up to one half inch size hail and winds 30-40 mph will be possible
with this storm.

Locations impacted include...
Camp Wood, Vance and Barksdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2953 10003 2950 10024 2986 10041 2990 9999
TIME...MOT...LOC 2307Z 181DEG 20KT 2956 10016

HUFFMAN
Special weather statement, Oct 7, 6:05 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
705 PM CDT SUN OCT 7 2018

TXZ185-186-080045-
Kerr TX-Real TX-
705 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KERR AND REAL
COUNTIES UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Camp Wood, or 7 miles west of Leakey, moving north at
15 mph.

Up to dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Leakey, Tuff and Prade Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3007 9960 2963 9980 2964 9996 2998 10000
      3002 9999 3003 9997 3008 9997 3007 9992
      3008 9976 3009 9976
TIME...MOT...LOC 0004Z 191DEG 15KT 2969 9988

HUFFMAN
Special weather statement, Oct 7, 8:32 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
932 PM CDT SUN OCT 7 2018

TXZ185-203-080330-
Uvalde TX-Real TX-
932 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UVALDE AND REAL
COUNTIES UNTIL 1030 PM CDT...

At 928 PM CDT, Doppler radar was tracking several strong
thunderstorms moving northeast from western Uvalde County to the
central and northeast portions of Real County. These storms are
moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Leakey, Camp Wood, Laguna, Montell, Cline, Tuff, Garner State Park,
Rio Frio, Reagan Wells, Vance, Lost Maples State Natural Area and
Prade Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2919 10000 2923 10011 2941 10011 2962 10007
      2963 10001 2966 10003 2968 10002 2971 10005
      2972 10002 2978 10003 2980 10001 2982 10003
      2990 10000 3000 9999 2992 9969 2991 9969
      2990 9960 2982 9960
TIME...MOT...LOC 0228Z 195DEG 18KT 2936 10006

The radar

The Laughlin AFB radar (KDFX), 52 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Real

When
October 7, 10:10 PM CST to October 8, 3:15 AM CST
Where
Real County, 9.85 mi S of Vance to 10.1 mi S of Vance
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.678, -100.010

Thunderstorms produced heavy rain that led to flash flooding in Camp Wood near the Nueces River. An observer reported 4.81 inches of rain in Camp Wood.

Flash Flood, Real

When
October 7, 10:10 PM CST to 11:45 PM CST
Where
Real County, 6.72 mi SSE of Vance to 7.85 mi ESE of Vance
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.727, -99.969

Thunderstorms produced heavy rain that led to flash flooding closing FM 337 near Camp Wood Creek between Camp Wood and Leakey.

Flash Flood, Real

When
October 7, 10:10 PM CST to 11:45 PM CST
Where
Real County, 13.61 mi NNE of Prade Ranch to 13.31 mi NNE of Prade Ranch
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.070, -99.690

Thunderstorms produced heavy rain that led to flash flooding closing Hwy 83 north from Garvin Store. An observer reported 6.00 inches of rain at Prade Ranch.

Flash Flood, Real

When
October 7, 11:48 PM CST to October 8, 2:45 AM CST
Where
Real County, 12.92 mi NNW of Prade Ranch to 13.11 mi NNW of Prade Ranch
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.050, -99.840

Thunderstorms produced heavy rain that led to flash flooding closing Hwy 41 from RM 336 to Hwy 83.

Flash Flood, Edwards

When
October 8, 1:09 AM CST to 1:45 AM CST
Where
Edwards County, 3.35 mi WNW of Rocks Spgs Arpt to 2.68 mi WNW of Barksdale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.969, -100.222

Thunderstorms produced heavy rain that led to flash flooding closing Hwy 55 between Rocksprings and Barksdale.

Flash Flood, Edwards

When
October 8, 4:13 AM CST to 4:30 AM CST
Where
Edwards County, 5.23 mi W of Rocks Spgs to 5.31 mi NNE of Carta Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.025, -100.307

Thunderstorms produced heavy rain that led to flash flooding closing Hwy 377 south of Rocksprings to Hwy 277.

Flash Flood, Edwards

When
October 8, 4:14 AM CST to 4:30 AM CST
Where
Edwards County, 10.98 mi ENE of Rocks Spgs to 11.48 mi NE of Rocks Spgs Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.080, -100.050

Thunderstorms produced heavy rain that led to flash flooding closing RM 335 from Hwy 41 to the Real County Line along Hackberry Creek.

Flash Flood, Kerr

When
October 8, 3:07 PM CST to 5:45 PM CST
Where
Kerr County, 7.31 mi W of Hunt to 1.52 mi W of Hunt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.050, -99.450

Thunderstorms produced heavy rain that led to flash flooding closing multiple low water crossings along FM 1340 west of Hunt along the North Fork of the Guadalupe River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787764, 787765, 787766, 787768, 787770, 787771, 787772, 787773.